Alert archive / South Carolina / Freeze Warnings in 2018
Freeze Warning 3, NWS Columbia, SC
NWS Columbia, SC issued this freeze warning at Mar 8, 2018, 3:16 AM EST for 16 counties in South Carolina; 5 counties in Georgia. It took effect at Mar 9, 2018, 2:00 AM EST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 8, 2018, 3:16 AM EST (08:16 UTC)
- In effect from
- Mar 9, 2018, 2:00 AM EST
- Expired
- Mar 9, 2018, 8:00 AM EST
- In force
- 6 hr
- Issued by
- NWS Columbia, SC
All 21 counties
Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 8.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2201 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
838 WWUS72 KCAE 080816 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 316 AM EST Thu Mar 8 2018 GAZ040-SCZ015-016-018-020-021-025-026-082130- /O.NEW.KCAE.FZ.W.0003.180309T0700Z-180309T1300Z/ /O.CON.KCAE.FZ.W.0002.180308T0900Z-180308T1300Z/ Lincoln-Lancaster-Chesterfield-McCormick-Newberry-Fairfield- Edgefield-Saluda- Including the cities of Lincolnton, Lancaster, Elgin, Lancaster Mill, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Edgefield, Johnston, Saluda, and Ridge Spring 316 AM EST Thu Mar 8 2018 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EST THIS MORNING... ...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM EST FRIDAY... The National Weather Service in Columbia has issued a Freeze Warning, which is in effect from 2 AM to 8 AM EST Friday. * TEMPERATURES...In the low 30s this morning and in the upper 20s to around 30 Friday morning. * TIMING...2 AM to 8 AM this morning and Friday morning. * IMPACTS...Frost and freeze conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ GAZ063>065-077-SCZ022-027>031-035>038-041-082130- /O.NEW.KCAE.FZ.W.0003.180309T0700Z-180309T1300Z/ /O.CON.KCAE.FR.Y.0002.180308T0900Z-180308T1300Z/ McDuffie-Columbia-Richmond-Burke-Kershaw-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Including the cities of Thomson, Martinez, Evans, Hephzibah, Waynesboro, Camden, Lugoff, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Bamberg, and Denmark 316 AM EST Thu Mar 8 2018 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EST THIS MORNING... ...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM EST FRIDAY... The National Weather Service in Columbia has issued a Freeze Warning, which is in effect from 2 AM to 8 AM EST Friday. * TEMPERATURES...In the low to mid 30s this morning and around 30 to lower 30s Friday morning. * TIMING...2 AM to 8 AM this morning and Friday morning. * IMPACTS...Frost and freeze conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
4 follow-up statements
706 WWUS72 KCAE 081329 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 829 AM EST Thu Mar 8 2018 GAZ040-SCZ015-016-018-020-021-025-026-082130- /O.EXP.KCAE.FZ.W.0002.000000T0000Z-180308T1300Z/ /O.CON.KCAE.FZ.W.0003.180309T0700Z-180309T1300Z/ Lincoln-Lancaster-Chesterfield-McCormick-Newberry-Fairfield- Edgefield-Saluda- Including the cities of Lincolnton, Lancaster, Elgin, Lancaster Mill, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Edgefield, Johnston, Saluda, and Ridge Spring 829 AM EST Thu Mar 8 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM EST FRIDAY... * TEMPERATURES...In the upper 20s to around 30. * TIMING...2 AM to 8 AM this morning and Friday morning. * IMPACTS...Frost and freeze conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ GAZ063>065-077-SCZ022-027>031-035>038-041-082130- /O.EXP.KCAE.FR.Y.0002.000000T0000Z-180308T1300Z/ /O.CON.KCAE.FZ.W.0003.180309T0700Z-180309T1300Z/ McDuffie-Columbia-Richmond-Burke-Kershaw-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Including the cities of Thomson, Martinez, Evans, Hephzibah, Waynesboro, Camden, Lugoff, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Bamberg, and Denmark 829 AM EST Thu Mar 8 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM EST FRIDAY... * TEMPERATURES...In the upper 20s to around 30. * TIMING...2 AM to 8 AM this morning and Friday morning. * IMPACTS...Frost and freeze conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
579 WWUS72 KCAE 081842 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 142 PM EST Thu Mar 8 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 091000- /O.CON.KCAE.FZ.W.0003.180309T0700Z-180309T1300Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- Including the cities of Lincolnton, Thomson, Martinez, Evans, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Bamberg, and Denmark 142 PM EST Thu Mar 8 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM EST FRIDAY... * TEMPERATURES...Around 30 to the lower 30s. * TIMING...2 AM to 8 AM Friday morning. * IMPACTS...Frost and freeze conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
876 WWUS72 KCAE 090150 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 850 PM EST Thu Mar 8 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 091300- /O.CON.KCAE.FZ.W.0003.180309T0700Z-180309T1300Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- Including the cities of Lincolnton, Thomson, Martinez, Evans, Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Bamberg, and Denmark 850 PM EST Thu Mar 8 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM EST FRIDAY... * TEMPERATURES...In the upper 20s to around 30. * TIMING...2 AM to 8 AM Friday morning. * IMPACTS...Frost and freeze conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
008 WWUS72 KCAE 091257 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 757 AM EST Fri Mar 9 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 091400- /O.EXP.KCAE.FZ.W.0003.000000T0000Z-180309T1300Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- Including the cities of Lincolnton, Thomson, Martinez, Evans, Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Bamberg, and Denmark 757 AM EST Fri Mar 9 2018 ...FREEZE WARNING WILL EXPIRE AT 8 AM EST THIS MORNING... Temperatures will continue to rise above freezing this morning. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this freeze warning went out at Mar 8, 12:56 AM EST, 2 hours 20 minutes earlier.
Area forecast discussion, Mar 8, 12:56 AM EST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1256 AM EST Thu Mar 8 2018
.SYNOPSIS...
Expect dry and cool conditions through Friday, with breezy
conditions at times, as Canadian high pressure dives into the
Southeast. The next chance for rain will be Saturday night and
Sunday as a low pressure system tracks across the region,
followed by dry and cool conditions again for early to mid next
week.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
High pressure over the Southern Plains continues building
eastward into the forecast area with winds subsiding.
Satellite imagery shows clear skies over the area with
temperatures steadily falling into the mid 40s to low 50s. With
the clear skies and winds slowing to less than 5 mph by daybreak
radiational cooling conditions will become excellent. This will
allow overnight lows to fall into the low to mid 30s for most
locations. With lows around freezing will remain with freeze
warning for areas along and north of I-20 with frost advisory
for the remaining areas.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY NIGHT/...
Thursday: Dry air will continue to feed into the forecast area
(FA) with westerly winds. Due to a weaker pressure gradient than
Wednesday, wind speeds and gusts will not be quite as strong.
Expect winds to stay under lake wind advisory criteria.
Temperatures will be below normal under cold advection, with
highs in the low to mid 50s. The center of high pressure will be
over the Deep South Thursday night providing clear skies and
light winds for near-ideal radiational cooling conditions.
Freeze Warnings and/or Frost Advisories will likely be needed
with lows in the upper 20s to the north to around freezing in
the south.
Friday: Surface high pressure ridging into the FA from our
south and dry downslope winds will prevent precipitation. A few
upper level disturbances may bring some clouds over the area
during the day but generally expected to be mostly sunny. Highs
will be in the mid 50s to the north to lowers 60s in the south.
We expect temperatures to be on the warmer end of guidance due
to downslope winds. With increasing moisture overnight we expect
warmer temperatures Friday night in the mid 30s to low 40s.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Surface high pressure will shift offshore over the weekend as a
strong upper level shortwave digs into the mid-Atlantic. An
associated surface low will deepen as it moves into the
Southeast. Models have come into better agreement with the track
of the low. A consensus forecast would bring the low across the
southern edge of the Appalachians. Warm, moist advection and
strong surface forcing suggests showers will be likely Saturday
night into Sunday. Predictability is still too low to rule out
thunderstorms in the Midlands and CSRA.
Temperatures will warm back up into the 60s for the weekend
ahead of the next system. A second upper level trough digs into
the eastern US for early next week. This pattern supports below
normal temperatures raising concerns for another potential
round of frost/freeze nights.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
There is high confidence for VFR conditions through the 24-hr
Taf period.
Dry northwest flow will continue to build into the area as high
pressure moves over the central Gulf Coast region today. An
approaching potent shortwave will cross the region today and
bring some clouds to the region but ceilings will remain VFR.
Enhanced winds at 925mb/850mb will mix down toward the surface
during the afternoon resulting in another breezy day with
northwest to west winds around 10 knots with gusts to 20-25
knots. The air mass will be too dry for fog during the early
morning hours.
EXTENDED AVIATION OUTLOOK...Widespread MVFR or IFR conditions
may occur Saturday night and Sunday associated with a frontal
system moving into the area.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Freeze Warning from 4 AM to 8 AM EST this morning for GAZ040.
Frost Advisory from 4 AM to 8 AM EST this morning for
GAZ063>065-077.
SC...Freeze Warning from 4 AM to 8 AM EST this morning for SCZ015-
016-018-020-021-025-026.
Frost Advisory from 4 AM to 8 AM EST this morning for SCZ022-
027>031-035>038-041.
&&Hazardous weather outlook, Mar 7, 7:14 PM EST, 8 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 714 PM EST Wed Mar 7 2018 GAZ063>065-077-SCZ022-027>031-035>038-041-090015- McDuffie-Columbia-Richmond-Burke-Kershaw-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- 714 PM EST Wed Mar 7 2018 ...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM EST THURSDAY... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Frost Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Frost Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GAZ040-SCZ015-016-018-020-021-025-026-090015- Lincoln-Lancaster-Chesterfield-McCormick-Newberry-Fairfield- Edgefield-Saluda- 714 PM EST Wed Mar 7 2018 ...FREEZE WARNING IN EFFECT FROM 4 AM TO 8 AM EST THURSDAY... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Freeze Warnings in South Carolina, 2018Freeze Warnings in Georgia, 2018Every freeze warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.